skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: A remapping scheme for history-dependent material state variables

Abstract

Here, we present an interpolation scheme for use with material models involving history-dependent state variables. The interpolation scheme is based on the solution of a constrained optimization problem, to identify the smoothest monotone curve which produces an admissible solution. Unlike classical schemes used for transport equations, the proposed methodology accounts for the interdependence of the history variables and produces admissible interpolations of the material's state variables. After introducing a general solution scheme for the problem, a simplified and more computationally efficient method is derived. Finally, as a validation problem for the proposed methods, we consider the advection of internal state variables belonging to material models with highly nonlinear yield surfaces.

Authors:
ORCiD logo [1]; ORCiD logo [1]; ORCiD logo [1]
  1. Los Alamos National Lab. (LANL), Los Alamos, NM (United States). Theoretical Division
Publication Date:
Research Org.:
Los Alamos National Lab. (LANL), Los Alamos, NM (United States)
Sponsoring Org.:
USDOE Office of Science (SC), Advanced Scientific Computing Research (ASCR); USDOE National Nuclear Security Administration (NNSA)
OSTI Identifier:
1650643
Alternate Identifier(s):
OSTI ID: 1605948
Report Number(s):
LA-UR-20-20296; LA-UR-19-24447
Journal ID: ISSN 0029-5981
Grant/Contract Number:  
89233218CNA000001
Resource Type:
Accepted Manuscript
Journal Name:
International Journal for Numerical Methods in Engineering
Additional Journal Information:
Journal Volume: 121; Journal Issue: 14; Journal ID: ISSN 0029-5981
Publisher:
Wiley
Country of Publication:
United States
Language:
English
Subject:
42 ENGINEERING; history variables; interpolation; state dependent variable; advection; remapping; arbitrary eulerian lagrangian

Citation Formats

Versino, Daniele, Mourad, Hashem M., and Luscher, Darby J. A remapping scheme for history-dependent material state variables. United States: N. p., 2020. Web. https://doi.org/10.1002/nme.6350.
Versino, Daniele, Mourad, Hashem M., & Luscher, Darby J. A remapping scheme for history-dependent material state variables. United States. https://doi.org/10.1002/nme.6350
Versino, Daniele, Mourad, Hashem M., and Luscher, Darby J. Mon . "A remapping scheme for history-dependent material state variables". United States. https://doi.org/10.1002/nme.6350. https://www.osti.gov/servlets/purl/1650643.
@article{osti_1650643,
title = {A remapping scheme for history-dependent material state variables},
author = {Versino, Daniele and Mourad, Hashem M. and Luscher, Darby J.},
abstractNote = {Here, we present an interpolation scheme for use with material models involving history-dependent state variables. The interpolation scheme is based on the solution of a constrained optimization problem, to identify the smoothest monotone curve which produces an admissible solution. Unlike classical schemes used for transport equations, the proposed methodology accounts for the interdependence of the history variables and produces admissible interpolations of the material's state variables. After introducing a general solution scheme for the problem, a simplified and more computationally efficient method is derived. Finally, as a validation problem for the proposed methods, we consider the advection of internal state variables belonging to material models with highly nonlinear yield surfaces.},
doi = {10.1002/nme.6350},
journal = {International Journal for Numerical Methods in Engineering},
number = 14,
volume = 121,
place = {United States},
year = {2020},
month = {3}
}

Works referenced in this record:

A particle method for history-dependent materials
journal, September 1994

  • Sulsky, D.; Chen, Z.; Schreyer, H. L.
  • Computer Methods in Applied Mechanics and Engineering, Vol. 118, Issue 1-2
  • DOI: 10.1016/0045-7825(94)90112-0

Characteristic-Based Schemes for the Euler Equations
journal, January 1986


Computational methods in Lagrangian and Eulerian hydrocodes
journal, September 1992


Modeling localized failure with arbitrary Lagrangian Eulerian methods
journal, August 2011


On the Construction and Comparison of Difference Schemes
journal, September 1968

  • Strang, Gilbert
  • SIAM Journal on Numerical Analysis, Vol. 5, Issue 3
  • DOI: 10.1137/0705041

Continuum Theory of Ductile Rupture by Void Nucleation and Growth: Part I—Yield Criteria and Flow Rules for Porous Ductile Media
journal, January 1977

  • Gurson, A. L.
  • Journal of Engineering Materials and Technology, Vol. 99, Issue 1
  • DOI: 10.1115/1.3443401

Inclusion of evolutionary damage measures in Eulerian wavecodes
journal, July 1991

  • Predebon, W. W.; Anderson, C. E.; Walker, J. D.
  • Computational Mechanics, Vol. 7, Issue 4
  • DOI: 10.1007/BF00370037

Lie-group interpolation and variational recovery for internal variables
journal, June 2013


Design principles for bounded higher-order convection schemes – a unified approach
journal, May 2007


Visualization and Analysis of Second-Order Tensors: Moving Beyond the Symmetric Positive-Definite Case
journal, November 2012


A survey on visualization of tensor field
journal, March 2019


Efficient Implementation of Weighted ENO Schemes
journal, June 1996

  • Jiang, Guang-Shan; Shu, Chi-Wang
  • Journal of Computational Physics, Vol. 126, Issue 1
  • DOI: 10.1006/jcph.1996.0130

Analysis of Slope Limiters on Irregular Grids
conference, June 2012

  • Berger, Marsha; Aftosmis, Michael; Muman, Scott
  • 43rd AIAA Aerospace Sciences Meeting and Exhibit
  • DOI: 10.2514/6.2005-490

Reference map technique for finite-strain elasticity and fluid–solid interaction
journal, November 2012

  • Kamrin, Ken; Rycroft, Chris H.; Nave, Jean-Christophe
  • Journal of the Mechanics and Physics of Solids, Vol. 60, Issue 11
  • DOI: 10.1016/j.jmps.2012.06.003

High-Resolution Conservative Algorithms for Advection in Incompressible Flow
journal, April 1996

  • LeVeque, Randall J.
  • SIAM Journal on Numerical Analysis, Vol. 33, Issue 2
  • DOI: 10.1137/0733033

On the implementation of an interior-point filter line-search algorithm for large-scale nonlinear programming
journal, April 2005